Aspirin inappropriate for patient who develops headache while on blood thinners

by

I recently worked on a case where a 41 year old single mother went into the hospital for an elective procedure. The surgery seemed to go fine, but on the day she was supposed to be discharged she collapsed. The patient had developed a blood clot that had broken loose and traveled to her lungs. When it reached her lungs, it became stuck and was preventing her from being able to breathe. However, the doctors acted swiftly and the patient was resuscitated and brought into the operating room to have the blood clot removed.

two aspirinThis second surgery to remove the blood clot from her lungs also went well, and the patient was placed on blood thinners as a precautionary measure to try to prevent further clots from developing. You see, our blood has to be able to clot in order to prevent us from bleeding to death. Therefore, whenever any patient is placed on medication to thin their blood, called “anti-coagulation” medicine, the doctors are supposed to monitor the blood closely to ensure that the blood does not become too thin. Over the course of the next several days, the doctors continued to give the patient more anticoagulation medication. As they did, the patient’s blood became increasingly thin which was demonstrated by a rise in what’s called the “INR”.  The normal range for the INR is 2.5. In this case, the doctors wanted to bring the patient’s INR to 3.0 to what they called a “therapeutic range”.

But as this patient’s INR continued to rise over the next several days, the doctors continued to give more and more anticoagulation medication. About a week later, the patent’s INR reached 4.8 and yet more anticoagulation was given based on the previous order. Next, the patient’s INR rose to 6.2 and more anticoagulation was given. The next morning, which was a Monday, the patient began complaining of a headache.  Her most recent INR which was taken the evening before was over 8.

How It Happened:

Now what is really outrageous is that over that weekend, the patient’s attending doctor gave specific orders that the patient was to remain in the ICU until he returned the following week. But as soon as he left, a nurse transferred the patient out of the ICU to a room on the “regular” floor. So in response to the patient’s complaint of a headache, a resident on the regular floor gave this patient aspirin. Within a very short time, the patient collapsed and died.

An autopsy that was performed revealed that the patient had a massive hemorrhage on both sides of her brain. The cause of death was not only the critically high INR, but also the fact that the resident gave the patient “aspirin”.

See, the patient’s complaint of a headache was no doubt from the early stages of a bleed in her brain from her blood being too thin because of the anti-coagulation medicine. But when the resident doctor made her take aspirin, that only served to further thin the patient’s blood and kill her.

Tell Us What You Think:

Again, this is not the kind of thing that should be happening in a hospital. How does knowing these things make you feel? Please let us know if you’ve had any similar experiences or have any feedback that you would like to share.

2 comments on “Aspirin inappropriate for patient who develops headache while on blood thinners”

  1. joanne bieder, RN says:

    Anthony, another interesting case to think about.
    My concerns are over the timing of the intervels of adminstratng the anticoagulation medications,along with the monitoring and adjustments getting to a critical level like 4.8 and not reversing it or discontuning it, makes me wonder, Once the headache was evident, wouldnt it be presumed that there might, just might be a problem?
    The biggest issue i have was how nursing transfered out a patient who was coagulapathic and with a headache. against the attendings orders. The asprin was i believe the straw that broke the camel’s back

    • You bring up a good point with the proverbial straw that broke the camel’s back metaphor. Unfortunately, I often see cases like this where it’s not just one thing that’s missed which causes someone’s unnecessary death. Instead it’s common to find a series of events that are botched and/or critical warning signs that are missed – any one of which would have saved human life had it been done properly.

Leave a Comment